You are here:

Birth Control/Switching from Loestrin 24 to Lo Loestrin


Hi, I have a question about switching from Loestrin 24 to Lo Loestrin. I had been on Loestrin 24 for about five years with no issues whatsoever. At my annual appointment about a month ago my doctor decided to switch me to the Lo Loestrin, because it is a lower dose, which I take it she found to be better.

I'm now in week three of the first pack of Lo Loestrin, and have been spotting the entire time. I contacted my doctor's office this morning and expressed my concern about the Lo Loestrin, but was told by the nurse to stick with it and it may take 2 or 3 months for the spotting to stop. She also said I may like it better due to the fact my period will probably only be about 2 days.

That's not that big a deal to me as my periods have already been very short and light with the Loestrin 24. I was sort of hoping when I called they would just switch me back to the Loestrin 24, but I guess I'm going to have to stick with the Lo Loestrin for another couple months.

Do you agree that it's normal to be spotting for this long after switching, despite the fact I have been on the pill continuously for five years and began the Lo Loestrin immediately after my last pack of Loestrin 24?

Also, as far as pregnancy is concerned, do you think the Lo Loestrin actually is as effective as the Loestrin 24? It's making me nervous.

Thanks for your help.

Hi, B.

In an attempt to not over-medicate their patients with unnecessary hormones, many doctors take a cautious approach to prescribing birth control and prefer you to take the least amount necessary. But what confuses me is that, from what I know, Loestrin 24 is already has a fairly low dose of synthetic estrogen and I'm not sure why she felt that you needed to go lower when you were doing well on your current pill.

The only reason I can come up with is that she felt that you were at risk for some of the more serious birth control side effects such as blog clots, (or you're a woman approaching menopause), but I would have assumed that she would've told you if that was the case. Next appointment you should ask her to clarify her reasoning - because I'm honestly unsure.

I definitely agree that your spotting is normal. The estradiol in your birth control is what keeps you from bleeding and when it's removed your thin uterine lining breaks down and is flushed out. That's why when you take your placebo pills, you get a period because they don't have any estradiol. In your case, your body adjusted to having a certain amount of this hormone present to keep you from bleeding. Even though it's still in your Lo Loestrin, the amount is much lower than what your body is accustomed to. Eventually your body should adjust, but it may take a couple cycles of packs to get everything under control. In case it doesn't regulate, or the bleeding is too disruptive you should ask to be put back on the higher dose (after you get clarification about why it was changed).

As for the effectiveness, both pills contain the same amount of progestin and you should still be protected from pregnancy provided you're taking them correctly.

Good luck,


Birth Control

All Answers

Answers by Expert:

Ask Experts


Julia Fout


I can answer questions pertaining to how to choose and acquire contraception, how to talk to parents, doctors and partners about birth control, emergency contraception, missed periods, breakthrough bleeding,and how to use all methods correctly.


I am working towards my Masters of Public Health with a concentration in Health Behaviors and Health Education. The advice I provide is based on the most recent scholarly research in the areas of health, adolescent development, sex education and the promotion of healthful sexual behaviors. I want to be able to provide teens with relevant, practical, fact-based information so they're well equipped to navigate tough choices and confusing situations.

ECU, the Brody School of Medicine, Department of Public Health

BA in Psychology/minor in Education
MPH Candidate

©2016 All rights reserved.